PPI cuts risk of warfarin-related upper GI bleeding

December 23, 2016

(HealthDay)—For patients beginning warfarin therapy, proton pump inhibitor (PPI) co-therapy is associated with reduced risk of upper gastrointestinal bleeding, according to a study published in the December issue of Gastroenterology.

Wayne A. Ray, Ph.D., of the Vanderbilt University School of Medicine in Nashville, Tenn., and colleagues conducted a retrospective cohort study of patients in Tennessee Medicaid and the 5 percent National Medicare Sample. A total of 97,430 new episodes of warfarin treatment were identified, with follow-up of 75,720 person-years.

The researchers found that there were 119 hospitalizations for upper gastrointestinal bleeding per 10,000 person-years of treatment among patients who took warfarin without PPI co-therapy. Patients who received PPI co-therapy had a 24 percent decreased risk (adjusted hazard ratio, 0.76; 95 percent confidence interval, 0.63 to 0.91). In this group there was no significant reduction in the risk of other gastrointestinal bleeding hospitalizations or non-gastrointestinal bleeding hospitalizations. For patients concurrently using antiplatelet drugs or nonsteroidal anti-inflammatory drugs (NSAIDs), there were 284 upper gastrointestinal bleeding hospitalizations per 10,000 person-years of for those without PPI co-therapy. With PPI co-therapy the risk was reduced by 45 percent (hazard ratio, 0.55; 95 percent confidence interval, 0.39 to 0.77). For patients not using antiplatelet drugs or NSAIDs, PPI co-therapy had no significant protective effect (hazard ratio, 0.86; 95 percent confidence interval, 0.70 to 1.06).

"PPI co-therapy was associated with of warfarin-related ," the authors write.

Explore further: Well-managed warfarin therapy associated with low risk of complications in patients with atrial fibrillation

More information: Full Text

Related Stories

Physician-perceived frailty tied to warfarin discontinuation

August 17, 2016

(HealthDay)—Physician-perceived frailty and low life expectancy are the main reasons for warfarin discontinuation in elderly patients, according to a study published online July 29 in the Journal of Thrombosis and Haemostasis.

Patient satisfaction up with pharmacist-managed warfarin Tx

October 4, 2016

(HealthDay)—Pharmacist-managed warfarin anticoagulation therapy is associated with improved patient satisfaction, although the benefits in terms of control, safety, and mortality are unclear, according to a review published ...

Recommended for you

Nigeria: Clean-burning stoves improve health for new mothers

January 13, 2017

In a small clinical trial that replaced widely used biomass and kerosene cookstoves with clean-burning ethanol stoves, a team of researchers from the University of Chicago and the University of Ibadan (Nigeria) was able to ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.